Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 6, 2017, 2:51 AM CDT for Foster County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 2:51 AM CDT (07:51 UTC)
- Expired
- Jul 6, 2017, 3:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Foster County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 3295 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.3
The text
As transmitted.
852
WUUS53 KBIS 060751
SVRBIS
NDC031-060845-
/O.NEW.KBIS.SV.W.0052.170706T0751Z-170706T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
251 AM CDT THU JUL 6 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Eastern Foster County in southeastern North Dakota...
* Until 345 AM CDT
* At 250 AM CDT, a severe thunderstorm was located 5 miles west of
Glenfield, or 20 miles east of Carrington, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Glenfield, Grace City, Mchenry and Juanita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4733 9873 4759 9916 4759 9850 4733 9850
TIME...MOT...LOC 0750Z 308DEG 23KT 4743 9868
HAIL...1.25IN
WIND...60MPH
$$
SAVADEL2 follow-up statements
581 WWUS53 KBIS 060810 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 310 AM CDT THU JUL 6 2017 NDC031-060845- /O.CON.KBIS.SV.W.0052.000000T0000Z-170706T0845Z/ Foster ND- 310 AM CDT THU JUL 6 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR EASTERN FOSTER COUNTY... At 310 AM CDT, a severe thunderstorm was located 5 miles south of Glenfield, or 26 miles east of Carrington, moving southeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Glenfield, Grace City, Mchenry and Juanita. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4733 9869 4759 9906 4759 9850 4733 9850 TIME...MOT...LOC 0810Z 307DEG 21KT 4737 9856 HAIL...1.00IN WIND...<50MPH $$ SAVADEL
428
WWUS53 KBIS 060837
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
337 AM CDT THU JUL 6 2017
NDC031-060846-
/O.EXP.KBIS.SV.W.0052.000000T0000Z-170706T0845Z/
Foster ND-
337 AM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FOSTER COUNTY WILL
EXPIRE AT 345 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern North Dakota.
LAT...LON 4733 9869 4759 9906 4759 9850 4733 9850
TIME...MOT...LOC 0836Z 308DEG 23KT 4727 9837
$$
SAVADELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:52 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 6, 12:52 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1252 AM CDT Thu Jul 6 2017 .UPDATE... Issued at 1252 AM CDT Thu Jul 6 2017 The main emphasis of severe weather now is with the supercell and trailing cluster of intense storms dropping through Bottineau and McHenry Counties as of 0545 UTC. The downstream environment remains characterized by strong elevated instability and shear so the risk of large hail and damaging winds will continue as storms move to the southeast the next several hours. Other strong storms located in Stutsman and LaMoure Counties have weakened since 0430 UTC, so we have refrained from expanding the severe thunderstorm watch at this point, but a marginal severe risk continues in that part of the James River valley, as well. Overall, the going forecast is on target and only minor changes were made with this update. We will begin clearing counties from Severe Thunderstorm Watch 398 prior to its scheduled expiration in the next hour or two as radar trends allow. UPDATE Issued at 922 PM CDT Wed Jul 5 2017 Thunderstorm potential continues across north central ND and the upper James River valley. Storms have slowly been intensifying northeast of Bismarck since 01 UTC. Visually the cumulonimbus has mainly lacked a crisp structure and has been high-based, which is suggesting that updrafts have been ingesting warm elevated mixed layer air to their overall detriment, and that they may not even be root in the boundary layer. Nonetheless, the environment that they're in is characterized by MUCAPE around 4000 J/kg and deep- layer bulk wind differences near 50 kt in support of a continued, conditional severe risk. Moreover, upstream convection in Canada is maintaining its intensity and is on track to propagate into north central ND after 03 UTC. So, while we blended the latest radar trends into the forecast, we again are continue to carry a mention of potential severe thunderstorms in the forecast during the next several hours over north central ND into the upper James River valley. Elsewhere the risk of storms is over now that the lower atmosphere has begun to cool, yielding increasing MLCIN. UPDATE Issued at 653 PM CDT Wed Jul 5 2017 Overall, we are in a wait and see mode on thunderstorm initiation further north with a mostly flat-looking cumulus field as of 2345 UTC in northwestern ND and southeastern Saskatchewan. HRRR cycles since 20 UTC made about as drastic of a shift in solutions as any we've ever seen and are now silent on storms in north central ND. The presence of capping as noted by MLCIN values near -50 J/kg in RAP-based objective mesoscale analysis data could ultimately keep a literal lid on deep convection in north central ND this evening as those HRRR iterations suggest, but at the same time, we aren't confident that the cap is truly that strong. Meanwhile, towering cumulus from Hazen and Hannover southeast toward Bismarck is more vigorous and shows signs of intensification, too. Suffice to say that the risk of severe weather remains across most of central ND this evening, so we have only made minor forecast adjustments with this update even though confidence in the more significant-severe storms in north central ND into the James River valley does appear somewhat lower than earlier thought at this moment. && .SHORT TERM...(This evening through Thursday) Issued at 358 PM CDT Wed Jul 5 2017 Potential severe thunderstorms late this afternoon through this evening are our focus with this forecast release. As of 20 UTC, high-based convection is developing in southwestern ND where intense boundary layer heating has allowed the convective temperature to be met along and ahead of a surface wind shift. We believe this initial activity will have a wind threat given very steep low- and mid-level lapse rates, surface temperature-dewpoint spreads around 50 F, and seasonably-strong mid-level flow aloft. This convection will propagate eastward into south central ND, and could further intensify as it reaches greater instability, but we are not particularly confident as to whether or not that will take place. CAMs have offered up quite dispersive scenarios with regard to convective longevity and intensity in south central ND owing to the dry boundary layer air mass from which it emanates, but if any updrafts can survive dry air entrainment eastward into the Highway 83 corridor they could be supercellular with an attendant risk of large hail along with damaging winds. This is the lower, but non- zero risk of severe weather that exists for places such as Elgin, Beulah, Bismarck/Mandan, and Linton. Meanwhile, a corridor of greater low-level moisture characterized by lower 60s F dewpoints is being maintained over central ND ahead of a subtle warm front that is lifting northeast. This is yielding MLCAPE of 2500 to 3000 J/kg along and east of a line from roughly Minot to Jamestown late this afternoon and evening. Model derived soundings and recent RAP objectively-analyzed mesoscale analysis data suggests this reservoir of significant instability is capped to boundary layer parcels, and there remains some uncertainty as to whether or not MLCIN will indeed be minimized sufficiently for surface-based convective initiation by evening. However, moisture channel imagery has suggested a weak mid-level impulse rounding the top of the ridge aloft in southern Canada which may serve as the impetus for storm development into north central ND by 00 UTC. CAMs through the 19 UTC HRRR and 18 UTC 3 km NAM, including the 12 UTC NCEP-run WRF-ARW and WRF-NMM, have been extremely consistent in advertising intense storms impacting north central ND into the upper James River valley this evening. Maximum updraft helicity values from those CAMs have also consistently been in the 100 to 150 m2/s2 range with simulated storms in those areas, indicative of potentially higher-end severe thunderstorm risk. Moreover, the projected near-storm environment is a match to many high-end hail events with peak sizes over two inches in diameter, and the NSSL WRF-ARW ensemble from 00 UTC and more recent HRRR iterations have all supported peak wind gusts of 55 to 65 kt, which is a rather noteworthy signal. Suffice to say that this could be a formidable event. MLLCL heights are forecast to be around 2000 m AGL, which should limit tornado risk, but the potential does exist given the expected intense mesocyclones driven by the CAPE and shear setup, the latter of which is driven by effective bulk wind differences around 50 kt. Upscale growth from initial supercells into a bowing complex is possible from north central ND into the James River valley given the largely unidirectional flow aloft. A cold front will then move southward across the area tonight and lead to a dry and relatively cooler day on Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 358 PM CDT Wed Jul 5 2017 The primary synoptic-scale feature of interest in the long term forecast period will remain the stout middle- and upper-level ridge centered across the western United States. The 12 UTC GFS and ECMWF stayed the course in advertising a period of northwest flow aloft across the local area through the upcoming weekend as the axis of the ridge remains near the spine of the Rockies. This will allow the air mass to be somewhat cooler - highs in the 80s and 90s F as opposed to 90s and 100s F - Friday through Monday. A seasonably strong shortwave trough may cut across the top of that ridge axis next week, which would in turn allow for another surge of hotter mid-level temperatures to push eastward into western and central ND Monday or Tuesday. A low-end thunderstorm risk may also be centered on that period given the glancing influence of that shortwave rolling across the top of the mean ridge. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1252 AM CDT Thu Jul 6 2017 Scattered thunderstorms will continue ahead of a cold front from Bottineau southeast toward Harvey and Jamestown through about 08 UTC. Local sub-VFR conditions are expected with the most intense storms, some of which could be severe. Otherwise, VFR conditions will prevail elsewhere, and area-wide on Thursday. Winds will be shifting to a northerly direction across all of west and central ND by 12 UTC Thursday as the cold front pushes southward. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CJS SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous weather outlook, Jul 6, 2:07 AM CDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 207 AM CDT Thu Jul 6 2017 NDZ012-013-022-023-025-037-048-070715- McHenry-Pierce-Sheridan-Wells-Foster-Stutsman-La Moure- 207 AM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Thunderstorms, possibly severe, ending before daybreak. Potential hazards include hail up to two inches in diameter and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter reports are much appreciated. NDZ001>005-009>011-017>021-031>036-040>047-050-051-070715- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-McIntosh-Dickey- 207 AM CDT Thu Jul 6 2017 /107 AM MDT Thu Jul 6 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP MARTIN
In the hours before
Local storm report, Jul 6, 12:32 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1232 AM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL WESTHOPE 48.91N 101.02W
07/06/2017 M1.75 INCH BOTTINEAU ND PUBLIC
&&Local storm report, Jul 6, 12:34 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1234 AM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL WESTHOPE 48.91N 101.02W
07/05/2017 M1.75 INCH BOTTINEAU ND PUBLIC
&&Local storm report, Jul 6, 1:29 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
129 AM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM HAIL BERWICK 48.36N 100.25W
07/06/2017 M1.00 INCH MCHENRY ND PUBLIC
RELAYED THROUGH BROADCAST MEDIA FROM
FACEBOOK.
&&Local storm report, Jul 6, 1:30 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 AM HAIL 2 N TOWNER 48.37N 100.41W
07/06/2017 M1.00 INCH MCHENRY ND PUBLIC
RELAYED THROUGH BROADCAST MEDIA FROM
FACEBOOK.
&&Local storm report, Jul 6, 1:32 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 AM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HEAVY RAIN KRAMER 48.69N 100.71W
07/06/2017 M1.70 INCH BOTTINEAU ND PUBLIC
RELAYED THROUGH BROADCAST MEDIA FROM
FACEBOOK.
&&Local storm report, Jul 6, 2:06 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
206 AM CDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL 2 NE TOWNER 48.37N 100.37W
07/06/2017 M1.00 INCH MCHENRY ND CO-OP OBSERVER
HAILED FOR ROUGHLY 20 MIN. WINDS EST. 40
MPH.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:21 PM CDT | Special Weather Statement | BIS | McIntosh | 39 min |
| Jul 5, 9:15 PM CDT | Special Weather Statement | BIS | Wells | 30 min |
| Jul 5, 9:45 PM CDT | Special Weather Statement | BIS | Wells | 30 min |
| Jul 5, 9:52 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 68 min |
| Jul 5, 10:12 PM CDT | Special Weather Statement | BIS | Kidder | 48 min |
| Jul 5, 10:23 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman | 67 min |
| Jul 5, 10:58 PM CDT | Special Weather Statement | BIS | Bottineau | 47 min |
| Jul 5, 11:19 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 56 min |
| Jul 5, 11:21 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 42 min |
| Jul 6, 12:05 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 55 min |
| Jul 6, 12:58 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce | 62 min |
| Jul 6, 1:18 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 57 min |
| Jul 6, 1:58 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 47 min |
| Jul 6, 2:41 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.